Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

March 29, 2001Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 29, 2001, 8:30 AM EST for Taylor County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 29, 2001, 8:30 AM EST (13:30 UTC)
Expired
Mar 29, 2001, 9:00 AM EST
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 291332
SVRTLH
FLC123-291400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 AM EST THU MAR 29 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN FLORIDA

* UNTIL 900 AM EST...

* AT 830 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTH OF
  MANDALAY...OR ABOUT 17 MILES SOUTHEAST OF ST. MARKS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDALAY BY 835 AM EST...
  SCANLON...BUCKHORN BY 840 AM EST...
  ECONFINA BY 850 AM EST...
  CABBAGE GROVE BY 855 AM EST...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.

LAT...LON 3008 8403 2997 8391 3010 8370 3023 8386

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:25 AM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 2:25 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EST THU MAR 29 2001

CURRENT:  LATEST WV/IR SATELLITE IMAGERY SHOWS THE SPREAD OF
ABUNDANT MID- LEVEL MOISTURE OVER THE SOUTHEASTERN U.S. AND MUCH OF
THE EASTERN SEABOARD. MEANWHILE...TLH 88-D SHOWS A LARGE AREA OF
RAIN MOSTLY OFFSHORE BUT ALREADY BLANKETING MOST OF THE EASTERN
PANHANDLE AND CONTINUING TO MOVE ONSHORE RAPIDLY. LIGHTNING HAS
HERETOFORE BEEN CONFINED TO OFFSHORE WATERS AS WELL BUT IS ALSO
CREEPING ONTO COASTAL AREAS. RADAR ESTIMATES OF RAINFALL AMOUNTS OVER
THE PANHANDLE AND SOUTHEAST ALABAMA SHOW SMALL AREAS OF ONE HALF TO
THREE-QUARTERS OF AN INCH FOR THE EVENT SO FAR. CURRENT SURFACE DATA
SHOW HIGH PRESSURE STILL WEDGING DOWN THE EAST SIDE OF THE
APPALACHIANS...SOME PROGRESS IN THE CYCLOGENESIS OCCURRING OFF THE
TEXAS COAST...LITTLE MOVEMENT IN THE WARM FRONT OFFSHORE OVER THE
PAST 6 TO 8 HOURS AND PERSISTENT STRONG SOUTHERLY FLOW OFF THE GULF
OVER THE WARM FRONT. PERFECT SETUP FOR SUSTAINED PRECIPITATION
TONIGHT AND INTO TOMORROW. AREA WIDE CLOUDY SKIES HELD DOWN THE
TEMPERATURES TODAY...AREA TEMPS NOW RANGE FROM 50 TO 55 UNDER CLOUDY
SKIES AND/OR LIGHT RAIN EXCEPT A FEW DEGREES WARMER IN EXTREME
EASTERN BIG BEND.

MODELS/ZONES: SHORT RANGE MODELS AGREE WELL AT UPPER LEVELS AND SHOW
A BROAD TROUGH WITH A PROCESSION OF DISTURBANCES MOVING THROUGH
OVER THE NEXT COUPLE OF DAYS AND THE MEAN TROUGH AXIS REMAINING TO
OUR WEST...THUS PROMISING DISTURBED WEATHER FOR OUR CWA. ALL MODELS
INITIALIZE THE SURFACE HIGH PRESSURE CENTER ALREADY OFF THE
MID-ATLANTIC COAST AND MOVE IT RAPIDLY SEAWARD THROUGH THE FORECAST
PERIOD. MODELS SHOWS INCREASING ORGANIZATION OF THE LOW OVER THE
WESTERN GULF AND NORTHWARD MOVEMENT OF THE WARM FRONT...ENTERING OUR
CWA AS EARLY AS 12Z AND EXITING OUR NORTHERN ZONES LATER TODAY.
MODELS CONTINUE TO DEPICT A WEAK GULF LOW...1005 TO 1007 MB...AND
LIFT IT NE INTO THE CENTRAL GULF COAST TODAY. SO FAR THIS HAS BEEN A
SIMPLE ISENTROPIC RAIN EVENT. SPC JUST ISSUED A DAY 1 WITH SLIGHT
CHANCE FOR SEVERE IN OUR EXTREME EASTERN ZONES...BUT FOR THE MOST
PART IT SHOULD REMAIN MOSTLY A RAIN EVENT FOR THE NEXT SEVERAL HOURS
AT LEAST. MAY BE A DIFFERENT STORY THIS AFTERNOON. MODELS CONTINUE
TO SHOW A STRONG 850 MB JET TODAY...WIDESPREAD DEEP LAYER
MOISTURE...AND UPPER DIVERGENCE. MODEL SOUNDINGS SHOW MARGINAL
HELICITIES...GENERALLY 200-300...UNIMPRESSIVE CAPES AND LIS...BUT
OBVIOUSLY STRONG STORMS ARE NOT EXCLUDED. AM STARTING WITH
CATEGORICAL POPS TODAY INTO TONIGHT AND WILL INCLUDE MENTION OF
STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING. GREATEST CONCERN
REMAINS THREAT OF DAMAGING STRAIGHT WINDS...TLH VAD WINDS NOW SHOW
40 KTS AT 2000 FEET. MODELS HAVE BACKED OFF ON UPPER SUPPORT FRIDAY
MORNING SO HAVE DROPPED FRIDAY POPS TO CHANCE. SOMEWHAT WARMER AFTER
THE WARM FRONT GOES THROUGH...MIN TEMPS SLIGHTLY WARMER THAN NORMAL
50 AND MAX TEMPS NEAR NORMAL.

FIRE WEATHER: NO REQUIREMENTS.

MARINE: OFFSHORE BUOYS CURRENTLY SHOW WINDS OF 25 KNOTS GUSTING TO
29 KNOTS WITH SEAS OVER 8 FEET (WESTERN WATERS) AND 14 KNOTS GUSTING
TO 18 KNOTS WITH SEAS OF 3 FEET (EASTERN WATERS). WILL KEEP SCA IN
WESTERN WATERS AND MONITOR FOR NEED IN EASTERN WATERS. MODELS SHOW
WINDS MAY EVEN INCREASE THROUGH TONIGHT...SO SCA UP TO MARGINAL
GALE CONDITIONS WILL NECESSITATE HEADLINES IN COASTAL FORECASTS
UNTIL WINDS DECREASE FRIDAY MORNING.

EXTENDED: SATURDAY THROUGH WEDNESDAY...LOOKS LIKE A SOMEWHAT BETTER
DAY ON SATURDAY...STILL A SLIGHT CHANCE OF RAIN...WITH ANOTHER
SYSTEM DUE ON SUNDAY AND MONDAY. A STRONG COLD FRONT WILL NEAR THE
WESTERN ZONES SUNDAY MORNING WITH SHOWERS AND THUNDERSTORMS. THE
FRONT WILL PUSH THROUGH MONDAY...LEAVING BEHIND MOSTLY SUNNY
CONDITIONS TUESDAY AND WEDNESDAY. TEMPS WILL BE AT OR ABOVE CLIMO.

PRELIMINARY NUMBERS:

TLH 072/061 077/059 076 +841
PFN 068/062 073/060 073 9731
DHN 066/059 074/057 074 +831
ABY 065/060 073/058 074 +841
VLD 073/062 076/060 077 +841

.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750-770.

AFD

In the hours before

Special weather statement, Mar 29, 6:00 AM EST, 2 hours 30 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ700-
701-750-755-770-775-291105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 29 2001

STRONG SOUTHERLY FLOW OVER AN OFFSHORE WARM FRONT WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING. SOME
STORMS COULD BE STRONG...WITH BRIEF PERIODS OF HEAVY RAIN...FREQUENT
LIGHTNING AND STRONG GUSTY WINDS. THE STORM PREDICTION CENTER HAS
PUT THE EXTREME EASTERN BIG BEND IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR
THE SITUATION FOR UPDATES.

A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO HIGH WINDS AND SEAS.
WINDS ARE GUSTING TO 30 KNOTS AND SEAS ARE 6 TO 8 FEET. SMALL CRAFT
OPERATORS ARE URGED TO REMAIN IN PORT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTENR TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

AFD

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.